Alert archive / Puerto Rico / Red Flag Warnings in 2022

Red Flag Warning 4, NWS JSJ

March 20, 2022

NWS JSJ issued this red flag warning at Mar 20, 2022, 12:12 PM CDT. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 20, 2022, 12:12 PM CDT (17:12 UTC)
Expired
Mar 20, 2022, 5:00 PM CDT
In force
5 hr
Issued by
NWS JSJ

The text

As transmitted.

018 
WWCA82 TJSJ 201712
RFWSJU

URGENT - FIRE WEATHER MESSAGE
National Weather Service San Juan PR
112 PM AST Sun Mar 20 2022

...RED FLAG WARNING IN EFFECT FOR THE SOUTHEASTERN COASTAL PLAINS
OF PUERTO RICO...

.A pocket of drier air, with satellite-estimate precipitable 
water vapor values below 1.0 inch, is currently entering the
forecast area and is expected to remain through the afternoon 
hours. Relative humidity has already dropped to 39% in Camp 
Santiago while local effects and sea breeze variations have 
promoted winds exceeding 18 mph with gusts close to 30 mph in the 
past few hours. Given the current dry weather conditions and the 
state of soils and fuels, critical fire danger conditions are 
expected to continue for the rest of the afternoon, with highest 
impact across the southeastern coastal plains of Puerto Rico, 
where KBDI values continue well into the 700s.

PRZ014-202200-
/O.NEW.TJSJ.FW.W.0004.220320T1712Z-220320T2200Z/
Southeast Coastal Plains-
112 PM AST Sun Mar 20 2022

...RED FLAG WARNING IN EFFECT UNTIL 6 PM AST THIS EVENING FOR THE
SOUTHEASTERN COASTAL PLAINS OF PUERTO RICO......

The National Weather Service in San Juan has issued a Red Flag
Warning, which is in effect until 6 PM AST this evening. 

* AFFECTED AREA...Fire weather zone 014, which includes the
  southeast coastal plains of Puerto Rico.

* WIND...Sustained winds exceeding 18 mph, with frequent stronger
  gusts close to 30 mph.

* HUMIDITY...Relative humidity values remaining into the mid to 
  upper 30s.

* THUNDERSTORMS...None.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
1 follow-up statement
518 
WWCA82 TJSJ 202152
RFWSJU

URGENT - FIRE WEATHER MESSAGE
National Weather Service San Juan PR
552 PM AST Sun Mar 20 2022

PRZ014-202300-
/O.EXP.TJSJ.FW.W.0004.000000T0000Z-220320T2200Z/
Southeast Coastal Plains-
552 PM AST Sun Mar 20 2022

...RED FLAG WARNING WILL EXPIRE AT 6 PM AST THIS EVENING FOR THE
SOUTHEAST COASTAL PLAINS...

Recent observations show that relative humidities have increased
to the mid-40s, with winds below 15 mph. Therefore, the Red Flag
Warning was allowed to expire. 

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this red flag warning went out at Mar 20, 9:19 AM CDT, 2 hours 53 minutes earlier.

Area forecast discussion, Mar 20, 9:19 AM CDT, 2 hours 53 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
1019 AM AST Sun Mar 20 2022

.UPDATE...Most of the shower activity affecting the eastern
portions of Puerto Rico and adjacent islands have decreased
significantly across the area. Radar imagery continue to show
passing showers mainly affecting the easter portions of Puerto
Rico. Showers are forecast to develop over the western portions of
Puerto Rico. Most of the showers will diminish at around sunset.
Although moisture will decreased for the next 48 hours we still
are expecting more passing showers over the eastern portions of
Puerto Rico and US Virgin Islands through mid morning Monday.

&&

.AVIATION...VFR conditions will prevail thru the forecast period.
SHRA could develop near TJMZ and may result in VCSH near TJBQ
between 17Z-21Z. East winds of 15-20KT with gusts to 25KT will
persist below FL150.

&&

.MARINE...As winds are forecast to slowly decrease across the
local waters, seas are also expected to slightly relax...we still
have moderate to high risk of rip current across the local
beaches. A northeast swell will be reaching our local Atlantic
waters late Monday night and Tuesday.

&&

.PREV DISCUSSION... /issued 452 AM AST Sun Mar 20 2022/

SYNOPSIS...A series of surface high pressures across the Atlantic
will keep easterly winds for the next several days. It will be
breezy today, but winds will diminish slightly early in the
workweek, but will be breezy again in the mid to the latter part
of the week. In the upper levels, a trough will be passing
through, causing stronger winds aloft, especially for late Monday
through Wednesday, but for the most part the local islands will
remain in the subsident side of the trough. By next weekend,
another upper level trough may be better positioned to cause
instability over the local islands. The pattern expected over the
next several days is for brief showers during the overnight and
early morning hours, affecting the local waters, USVI, and north
and eastern PR, then afternoon showers that could develop across
western PR in areas of sea breeze convergence with isolated
showers elsewhere. But overall, below normal moisture is expected,
so the shower activity is expected to be relatively brief and
limited in coverage.

SHORT TERM...Today through Tuesday....

Mid-level high pressure will continue to dominate the local weather
conditions the rest of the weekend and early next week. This is
maintaining a strong cap that is trapping most of the moisture below
700MB or the first 3 km. Low-level winds will continue fairly strong
with 0-1km avg winds around 20 kt based on the 00Z TJSJ sounding.
Surface high-pressure north of the islands will continue to promote
fresh winds across the region through tonight gradually subsiding
into early next week. In terms of moisture content, it will range
between 0.8 and 1.2 inches of precipitable water through Tuesday,
those values are below to near-normal for this time of the year.
Under the influence of a generally stable pattern and relatively
strong trade winds, light rainfall accumulation is anticipated over
the next few days. The areas that will likely experience light
passing showers could be portions of the U.S. Virgin Islands and the
east and northeast sections of Puerto Rico during the overnight
hours and early in the morning. Afternoon convection if any will
affect Mayaguez and surrounding municipalities. Elsewhere, mostly
sunny skies with minimal rainfall activity are forecast at this
time. 

LONG TERM...Wednesday through Monday...

Easterly winds will continue into the long term period, with
moderate winds on Wednesday, but getting stronger by late
Wednesday. These stronger breezes are expected into next weekend.
For the most part, the mid and upper levels are going to be stable
over the local islands, with a ridge dominating most of the long
term period. There are stronger winds aloft expected on Wednesday
with an upper trough to our east, which normally causes divergence
and promotes shower activity, but the available moisture is
expected to be below normal, and the axis of the trough, being to
our east, puts us in the subsident side and therefore limiting
significant shower activity. For the rest of the long term period,
below to near normal moisture is to be expected with the moderate
to breezy easterly winds. Therefore, generally fair weather is
expected with the exception of the brief showers that will affect
the local islands overnight and in the morning hours. Also, every
afternoon, there will be a chance of showers across western PR in
areas of sea breeze convergence. Given the expected patterns
though, the afternoon shower activity is not expected to be too
significant, and deep convection is not expected. In terms of
temperatures, near normal max and min temps are expected through
the long term period.

AVIATION...Aviation...VFR conditions will prevail thru the forecast period.
VCSH possible at TJSJ, TIST, and TJBQ thru mid-morning. SHRA could
develop near TJMZ and may result in VCSH near TJBQ between 17Z-21Z.
East winds of 15-20KT with gusts to 25KT will persist below FL150.

MARINE...Hazardous seas up to 7 feet are expected until early
this afternoon across the offshore waters and local passages,
except the Anegada passage, which will have seas up to 6 feet
starting this morning. There is still a small craft advisory in
effect for the local waters until 2 PM this afternoon. Seas are
expected to remain choppy but up to 6 feet thereafter and into
the upcoming workweek. There is a high risk of rip currents for
the north and southeast beaches of PR, as well as many beaches of
Vieques, Culebra, and the USVI. Most of the local beaches will
have either a moderate or a high risk of rip currents for the next
several days.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  85  72  84  73 /  30  30  30  30
STT  85  72  83  72 /  30  30  30  20

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...High Rip Current Risk through late Monday night for Culebra-
     North Central-Northeast-Northwest-San Juan and Vicinity.

     High Rip Current Risk through Monday afternoon for Southeast-
     Vieques.

VI...High Rip Current Risk through late Monday night for St Croix-
     St.Thomas...St. John...and Adjacent Islands.

AM...Small Craft Advisory until 2 PM AST this afternoon for Atlantic
     Waters of Puerto Rico and USVI from 10 NM to 19.5N-
     Caribbean Waters of Puerto Rico from 10 NM to 17N-Mona
     Passage Southward to 17N.

&&

SHORT TERM...99
LONG TERM....99
PUBLIC DESK...99
Hazardous weather outlook, Mar 20, 3:45 AM CDT, 8 hours 27 minutes before
Perspectivas sobre las Condiciones Peligrosas del Tiempo
Servicio Nacional de Meteorologia en San Juan PR
431 AM AST domingo 20 de marzo de 2022

AMZ710>745-PRZ001>013-210845-
San Juan y Vecindad-Noreste-Sureste-
Este Interior-Norte Central-I anterior Central-Ponce y Vecindad-
Noroeste-Oeste Interior-Mayaguez y Vecindad-Suroeste-Culebra-Vieques-
Las aguas costeras cercanas y lejanas a la costa del Atlantico y
Caribe-
431 AM AST domingo 20 de marzo de 2022

Esta Perspectiva sobre las Condiciones Peligrosas del Tiempo es para
Puerto Rico y las aguas costeras adyacentes del Atlantico.

.Dia Uno...Hoy y esta noche

.Viento...Se esperan vientos sostenidos en exceso de 20 mph (17
nudos) a traves de las aguas locales, y algunas de las areas
costeras.

.Oleaje...Se espera oleaje picado de entre 5 y 7 pies a traves de
las aguas mar afuera y pasajes locales.

.Corrientes Marinas...Existe un riesgo alto de corrientes marinas
para las playas expuestas, del noroeste al noreste al igual que
algunas playas del sureste de Puerto Rico asi como tambien para las
playas de Vieques y Culebra. Hay un riesgo moderado de corrientes
marinas para el resto de las playas, excepto las playas del oeste
de Puerto Rico.

.Dias dos hasta el siete...lunes a sabado

El riesgo moderado a alto de corrientes marinas continuara para las
playas expuestas hasta por lo menos mediados de la semana proxima.

.Comunicado sobre informacion reportada por observadores...

No se espera activacion amplia de observadores. Sin embargo, le
agradeceriamos reportar cualquier informacion sobre inundaciones,
vientos, corrientes marinas u oleaje al Servicio Nacional de
Meteorologia en San Juan.

AMZ715-725-VIZ001-002-210845-
San Tomas, San John e Islas Adyacentes-
Santa Cruz-Aguas cercanas del Atlantico y aguas costeras adyacentes
del Caribe-
431 AM AST domingo 20 de marzo de 2022

Esta perspectiva sobre las condiciones peligrosas del tiempo es para
Islas Virgenes Estadounidenses y las aguas costeras adyacentes.

.Dia Uno...Hoy y esta noche

.Viento...Se esperan vientos sostenidos en exceso de 20 mph (17
nudos) a traves de las aguas locales, y algunas de las areas
costeras.

.Oleaje...Se espera oleaje picado de entre 5 y 7 pies a traves de
las aguas mar afuera y pasajes locales.

.Corrientes Marinas...Existe un riesgo alto de corrientes marinas
para las playas de Santa Cruz y para las playas del sur de San Tomas
y San John. El riesgo de corrientes marinas es moderado para las
playas del norte de San Tomas y San John.

.Dias dos hasta el siete...lunes a sabado

El riesgo moderado a alto de corrientes marinas continuara para las
playas expuestas hasta por lo menos temprano la semana proxima.

.Comunicado sobre informacion reportada por observadores...

No se espera activacion amplia de observadores. Sin embargo, le
agradeceriamos reportar cualquier informacion sobre inundaciones,
vientos, corrientes marinas u oleaje al Servicio Nacional de
Meteorologia en San Juan.

Nearby

Red Flag Warnings in Puerto Rico, 2022Every red flag warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.